Alert archive / Colorado / Tornado Warnings in 2006
Tornado Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this tornado warning at Aug 26, 2006, 4:17 PM MDT for Moffat County, Colorado; Uintah County, Utah. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2006, 4:17 PM MDT (22:17 UTC)
- Expired
- Aug 26, 2006, 4:30 PM MDT
- In force
- 13 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties Moffat County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 147 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:25 PM MDT | TORNADO | 5 Ene Dinosaur, CO | TORNADO ON THE GROUND FOR SEVERAL MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGJT 262217
TORGJT
COC081-UTC047-262230-
/O.NEW.KGJT.TO.W.0001.060826T2217Z-060826T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
417 PM MDT SAT AUG 26 2006
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL UINTAH COUNTY IN NORTHEAST UTAH
SOUTHWESTERN MOFFAT COUNTY IN NORTHWEST COLORADO
* UNTIL 430 PM MDT
* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
SOUTHWESTERN MOFFAT COUNTY...OR ABOUT 28 MILES EAST OF NAPLES...
MOVING NORTHEAST AT 20 MPH.
* THE TORNADO IS WILL BE NEAR...
RURAL SOUTHWESTERN MOFFAT COUNTY AT 430 PM MDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR WESTERN COLORADO AND NORTHEASTERN UTAH.
LAT...LON 4005 10952 3994 10933 4023 10905 4034 10852
4056 10871
$$1 follow-up statement
000
WWUS55 KGJT 262234
SVSGJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT SAT AUG 26 2006
COC081-UTC047-262242-
/O.EXP.KGJT.TO.W.0001.000000T0000Z-060826T2230Z/
MOFFAT CO-UINTAH UT-
432 PM MDT SAT AUG 26 2006
...THE TORNADO WARNING FOR EAST CENTRAL UINTAH AND SOUTHWESTERN
MOFFAT COUNTIES EXPIRES AT 430 PM MDT...
AT 410 PM MDT...TRAINED SPOTTERES REPORTED A TORNADO TO THE NORTH OF
HIGHWAY 40 AND EAST OF BLUE MOUNTAIN HIGHWAY. THE TORNADO THREAT HAS
DIMINISHED FOR NOW...BUT SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE IN THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR WESTERN COLORADO AND NORTHEASTERN UTAH.
LAT...LON 4005 10952 3994 10933 4023 10905 4034 10852
4056 10871
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this tornado warning went out at Aug 26, 3:23 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 26, 3:23 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 323 PM MDT SAT AUG 26 2006 .SHORT TERM (TONIGHT THROUGH MONDAY)... STRONG TO SEVERE THUNDERSTORMS ACTIVITY UNDERWAY THIS AFTERNOON ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH. SEVERAL REPORTS OF HAIL UP TO DIME SIZE HAVE BEEN RECEIVED ALONG WITH A FEW WIND GUSTS IN EXCESS OF 50 MPH. ALL OF THIS ACTIVITY IS DEVELOPING OUT AHEAD OF A STRONG UPPER LEVEL LOW NOW NUDGING SLOWLY EAST ACROSS NORTHERN UTAH. GOES SOUNDER SHOWING LIS DOWN IN THE ZERO TO -4 C RANGE OVER THE REGION. WITH STRONG SPEED SHEAR AND DEEP INSTABILITY IN PLACE...EXPECT STRONG TO SEVERE STORMS TO CONTINUE THROUGH EARLY THIS EVENING AS THE UPPER LEVEL LOW MOVES INTO NORTHWEST COLORADO AND SOUTHERN WYOMING. HAVE MAINTAINED HIGH POPS THROUGH LATE THIS EVENING...WITH DEEP CONVECTIVE ACTIVITY DIMINISHING BY MIDNIGHT. HOWEVER...SCATTERED TO NUMEROUS SHOWERS STILL EXPECTED TO LINGER THROUGH MOST OF THE NIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70 AS MOISTURE WRAPS AROUND THE LOW AND DEEPER SYNOPTIC SCALE LIFT MOVES OVER THE REGION. ON SUNDAY...CONVECTIVE ACTIVITY DIMINISHES GREATLY ACROSS THE SOUTHERN ZONES WITH DRIER AIR ADVECTING INTO THE REGION. HOWEVER... THE SLOW MOVING UPPER LEVEL LOW AND A SERIES OF WEAK WAVES ROTATING AROUND THIS SYSTEM...WL WORK ON LINGERING LOW LEVEL MOISTURE OVER THE NORTHERN ZONES TO KEEP SCATTERED ACTIVITY GOING. BY MONDAY... CONVECTION BECOMES CONFINED TO THE HIGHER MOUNTAINS WITH ONLY ISOLATED ACTIVITY EXPECTED ATTM...MAINLY ALONG THE DIVIDE. AS FAR AS TEMPERATURES ARE CONCERNED...EXPECTED A SIGNIFICANT COOL- DOWN ACROSS THE REGION AS THE UPPER LEVEL LOW DEPARTS TO OUR ENE ON SUNDAY. HAVE SHAVED MAX TEMPS ON SUNDAY DOWN A COUPLE DEGREES WITH THE MOST SIGNIFICANT COOL DOWN EXPECTED WITH OVER OVERNIGHT MINS SUNDAY NIGHT. FIRST WIDESPREAD FREEZING TEMPS EXPECTED OVER THE HIGHER MOUNTAINS...WITH THE VALLEYS DROPPING TO BELOW SEASONAL NORMS. .LONG-TERM (MONDAY NIGHT THROUGH SATURDAY)... PROGRESSIVE UPPER RIDGE OVER THE AREA SLIDES TO THE EAST BY WED... WITH A RETURN TO SW FLOW AS THE NEXT PAC TROUGH MOVES INTO THE PAC NW. MOSTLY DRY WITH WARMING TEMPS TUE-WED. SOME MOISTURE BEGINS TO SNEAK NORTHWARD...BUT STILL ONLY ISOLATED MTN STORMS IN THE AFTERNOON EXPECTED. MODELS IN AGREEMENT MOVING THE PAC TROUGH INLAND TO THE NRN ROCKIES/NRN GREAT BASIN THU BUT THEN DIVERGE IN SOLUTIONS FRI-SAT. GFS TAKES THE TROUGH INTO THE PLAINS BY SAT...THE 26/00Z ECWMF CLOSES OFF A LOW OVER THE NRN ROCKIES...AND THE INDIVIDUAL ENSEMBLE RUNS SHOW WIDE VARIETY. WILL LEAN TOWARD THE GFS/MEAN ENSEMBLE FOR THE TIME BEING...MOVING A TROUGH BY TO THE NORTH WITH A COOL FRONT DROPPING INTO AT LEAST NE UT/NW CO BY THE WEEKEND. HAVE LOWERED TEMPS A BIT ACROSS THE N FRI-SAT...AND ADJUSTED POPS UPWARD CLOSER TO THE ENSEMBLE MOS GUIDANCE...WITH IS MAINLY SLIGHT CHANCE FRI-SAT. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && JDC/JAD
Hazardous weather outlook, Aug 26, 1:42 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 142 PM MDT SAT AUG 26 2006 COZ001>014-017>023-UTZ022>025-027>029-271145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 142 PM MDT SAT AUG 26 2006 ...SEVERE THUNDERSTORM WATCH 751 IN EFFECT UNTIL 8 PM MDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING. A FEW THUNDERSTORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 58 MPH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH SOME STORMS. HEAVY RAIN MAY RESULT IN MUD AND ROCK SLIDES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR SUNDAY...MAINLY ACROSS THE MOUNTAINS OF WESTERN COLORADO. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH FRIDAY. SOME OF THE STORMS WILL HAVE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SPOTTERS AND ALL TRAINED WEATHER SPOTTERS IN WESTERN COLORADO AND EASTERN UTAH IS REQUESTED. PLEASE RELAY ALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COLTON
In the hours before
Local storm report, Aug 26, 2:20 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM DOWNBURST 18 NW MOAB 38.76N 109.78W
08/26/2006 GRAND UT ASOS
WIND GUST OF 51 KTS RECORDED
&&
NLARSONLocal storm report, Aug 26, 2:47 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 10 WNW CORTEZ 37.41N 108.75W
08/26/2006 M1.00 INCH MONTEZUMA CO TRAINED SPOTTER
SHREDDED LEAVES.
0218 PM DOWNBURST 18 NW MOAB 38.76N 109.78W
08/26/2006 GRAND UT ASOS
WIND GUST OF 51 KTS RECORDED
&&
NLARSONLocal storm report, Aug 26, 3:43 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT SAT AUG 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 10 WNW CORTEZ 37.41N 108.75W
08/26/2006 M1.00 INCH MONTEZUMA CO TRAINED SPOTTER
SHREDDED LEAVES.
0218 PM DOWNBURST 18 NW MOAB 38.76N 109.78W
08/26/2006 GRAND UT ASOS
WIND GUST OF 51 KTS RECORDED
0340 PM HAIL GRAND JUNCTION 39.09N 108.55W
08/26/2006 E0.88 INCH MESA CO PUBLIC
NEAR 25 ROAD AND HWY 6 AND 50.
&&
NLARSONThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:27 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 33 min |
| Aug 26, 1:54 PM MDT | Severe Thunderstorm Warning | GJT | Routt | 52 min |
| Aug 26, 3:35 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 40 min |
| Aug 26, 3:47 PM MDT | Severe Thunderstorm Warning | GJT | Uintah | 43 min |
Nearby
Tornado Warnings in Colorado, 2006Tornado Warnings in Utah, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.